Alert archive / Tennessee / Flash Flood Warnings in 2009

Flash Flood Warning 6, NWS Morristown, TN

May 15, 20096 counties in Tennessee

NWS Morristown, TN issued this flash flood warning at May 15, 2009, 5:28 PM EDT for 6 counties in Tennessee. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2009, 5:28 PM EDT (21:28 UTC)
Expired
May 15, 2009, 8:30 PM EDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

Counties Blount County, TN, Knox County, TN, Loudon County, TN, McMinn County, TN, Monroe County, TN, Roane County, TN

The radar

The Knoxville radar (KMRX), 113 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 7:00 PM EDTFLASH FLOODLenoir City, TN4 ROADS UNDER WATER.
May 15, 7:00 PM EDTFLASH FLOODSweetwater, TN1 ROAD UNDER WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 92 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.5 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1735 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1735 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
673 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMRX 152128
FFWMRX
TNC009-093-105-107-123-145-160030-
/O.NEW.KMRX.FF.W.0006.090515T2128Z-090516T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
528 PM EDT FRI MAY 15 2009

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN BLOUNT COUNTY IN EAST TENNESSEE...
  EXTREME WESTERN KNOX COUNTY IN EAST TENNESSEE...
  LOUDON COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITIES OF...LOUDON...LENOIR CITY...  
  NORTHERN MCMINN COUNTY IN EAST TENNESSEE...
  NORTHERN MONROE COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF SWEETWATER...
  EASTERN ROANE COUNTY IN EAST TENNESSEE...

* UNTIL 830 PM EDT

* AT 524 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.  DOPPLER 
RADAR INDICATED THAT UP TO 2 INCHES OF RAIN HAS FALLEN.  ADDITIONAL 
RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE IN THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PAINT
  ROCK...FRIENDSVILLE AND BRADBURY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.  REMEMBER...TURN AROUND...DONT
DROWN.

&&

LAT...LON 3564 8463 3565 8462 3568 8462 3571 8462
      3595 8431 3568 8401 3546 8455

$$

DH
1 follow-up statement
000 
WGUS74 KMRX 160007
FFSMRX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
807 PM EDT FRI MAY 15 2009

TNC009-093-105-107-123-145-160030-
/O.CON.KMRX.FF.W.0006.000000T0000Z-090516T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOUDON TN-ROANE TN-MCMINN TN-KNOX TN-BLOUNT TN-MONROE TN-
807 PM EDT FRI MAY 15 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR
MONROE...BLOUNT...EXTREME WESTERN KNOX...MCMINN...ROANE AND LOUDON
COUNTIES...

AT 803 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A FEW ROADS 
WERE IMPASSABLE AND CLOSED ACROSS PARTS OF LOUDON COUNTY. RABY ROAD 
IN NORTHERN MONROE COUNTY WAS ALSO IMPASSABLE. STANDING WATER AND 
MINOR FLOODING OF LOW LYING AREAS WAS ALSO REPORTED FROM MCMINN 
COUNTY. 

MOST SHOWERS AND STORMS HAD WEAKENED OR MOVED OUT THE FLASH FLOOD 
WARNING AREAS...THUS THE WARNING WILL LIKELY BE ALLOWED TO EXPIRE AT 
830 PM EDT.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LOUDON AND
LENOIR CITY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND. IF YOU COME TO A FLOODED OR CLOSED ROAD...TURN AROUND DONT
DROWN BETTER TO BE SAFE NOW THAN SORRY LATER.

&&

LAT...LON 3564 8462 3565 8462 3568 8462 3571 8462
      3595 8431 3568 8401 3546 8455

$$

TG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at May 15, 2:49 PM EDT, 2 hours 39 minutes earlier.

Area forecast discussion, May 15, 2:49 PM EDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
249 PM EDT FRI MAY 15 2009

.SHORT TERM...(TONIGHT AND SATURDAY)...SCATTERED CONVECTION OVER THE
AREA AT THE MOMENT. COULD BE SOME PULSE SEVERE STORMS...AND HEAVY
RAIN WITH THREAT OF FLOODING DUE TO SLOW MOVEMENT.  WILL CARRY
CHANCE POPS FOR EARLY TONIGHT BEFORE DROPPING TO SLIGHT CHANCE AFTER
MIDNIGHT.  COLD FRONT WILL APPROACH THE AREA ON SATURDAY...SO SHOULD
SEE INCREASE IN SHOWER AND THUNDERSTORM ACTIVITY BY SATURDAY
AFTERNOON.  WILL CARRY LIKELY TO LOW CAT POPS FOR THIS.  WILL NOT
STRAY FAR FROM MAV TEMPS.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)...MAIN ISSUE FOR LONG
TERM REMAINS LATE SATURDAY/EARLY SUNDAY EVENT. STILL SOME SLIGHT
TIMING DIFFERENCES ESPECIALLY WITH DEPARTURE OF SYSTEM. DID NOT MAKE
ANY PROFOUND CHANGES TO PREVIOUS GRIDS/FORECAST OTHER THAN TO
INCREASE POPS SOMEWHAT TO CATEGORICAL FOR SATURDAY NIGHT.
ANTICIPATE MOST OF PRECIP SHOULD DEPART BY SUNDAY NIGHT WITH
BALANCE OF LONG TERM LOOKING DRY AT THIS TIME. EUROPEAN MODEL DOES
DEPICT WEAK FRONT DROPPING INTO THE SOUTHERN APPALACHIAN REGION BY
LATE THURSDAY BUT THIS IS NOT DEPICTED BY GFS OR A MAJORITY OF THE
ENSEMBLE MEMBERS AND WILL BE DISCOUNTED FOR NOW. TEMPS WILL
GENERALLY MODERATE FROM WELL BELOW CLIMO EARLY IN THE LONG TERM TO
NEAR CLIMO BY LATE IN THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             65  81  60  65  46 /  40  80  80  50  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  64  81  58  62  43 /  40  80  80  50  10
OAK RIDGE, TN                       64  82  57  64  43 /  40  80  80  50  10
TRI CITIES AIRPORT, TN              61  80  55  61  41 /  40  70  80  60  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

LDW/LCM
Hazardous weather outlook, May 15, 3:06 AM EDT, 14 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
306 AM EDT FRI MAY 15 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-160715-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
306 AM EDT FRI MAY 15 2009 /206 AM CDT FRI MAY 15 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SLOW MOVING THUNDERSTORMS MAY PRODUCE LOCALIZED HEAVY RAINFALL.
SOME FLOODING PROBLEMS ARE POSSIBLE.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, May 15, 2:33 PM EDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
233 PM EDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             SUNBRIGHT               36.24N 84.67W
05/15/2009  E0.75 INCH       MORGAN             TN   LAW ENFORCEMENT

            PENNY SIZE HAIL AT CHESNUT RIDGE NEAR SUNBRIGHT. REPORTED
            BY DISPATCH.

&&

GRC
Special weather statement, May 15, 2:49 PM EDT, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
249 PM EDT FRI MAY 15 2009

TNZ071>074-151945-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-NW BLOUNT-SEVIER SMOKY MOUNTAINS-
249 PM EDT FRI MAY 15 2009

...A STRONG THUNDERSTORM WILL BE AFFECTING BLOUNT AND SEVIER
COUNTIES...

AT 249 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES WEST OF GATLINBURG...MOVING NORTHEAST AT
10 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON
ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

DH
Local storm report, May 15, 4:17 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
417 PM EDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             10 S MARYVILLE          35.60N 83.97W
05/15/2009  E0.88 INCH       BLOUNT             TN   TRAINED SPOTTER

            NICKLE SIZE HAIL JUST NORTH OF TALLASSEE...BUT IN BLOUNT
            COUNTY. REPORTED BY TRAINED SPOTTER.

&&

GRC
Local storm report, May 15, 5:18 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
518 PM EDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND GST     ALCOA                   35.79N 83.98W
05/15/2009  E0 MPH           BLOUNT             TN   ASOS

            55 MPH WIND GUST AT THE MCGHEE/TYSON AIRPORT.

&&

GRC
Local storm report, May 15, 5:25 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
525 PM EDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     LENOIR CITY             35.80N 84.27W
05/15/2009                   LOUDON             TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN IN LENOIR CITY...SOME ON HOMES.

&&

GRC
Local storm report, May 15, 5:26 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
526 PM EDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     LOUDON                  35.74N 84.36W
05/15/2009                   LOUDON             TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN IN LOUDON.

&&

GRC

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 8:19 PM EDTSevere Thunderstorm WarningMRXBlount, Bradley, Hamilton, Knox, Loudon, McMinn and 6 more41 min
May 14, 9:05 PM EDTSevere Thunderstorm WarningMRXBlount, Bradley, Hamilton, Knox, Loudon, McMinn and 3 more40 min
May 14, 9:39 PM EDTFlash Flood WarningMRXCarter, Johnson, Unicoi3 hr
May 14, 10:39 PM EDTAreal Flood AdvisoryMRXBradley, McMinn, Meigs, Morgan, Rhea, Roane3 hr
May 14, 11:43 PM EDTAreal Flood AdvisoryMRXHamilton3 hr
May 15, 12:29 AM EDTFlash Flood WarningMRXUnicoi3 hr
May 15, 1:27 PM EDTSevere Thunderstorm WarningMRXMorgan, Scott63 min
May 15, 1:50 PM EDTAreal Flood AdvisoryMRXMarion3 hr
May 15, 1:57 PM EDTAreal Flood AdvisoryMRXBledsoe, Rhea3 hr
May 15, 2:07 PM EDTAreal Flood AdvisoryMRXBlount3 hr
May 15, 2:22 PM EDTAreal Flood AdvisoryMRXPolk3 hr
May 15, 3:03 PM EDTAreal Flood AdvisoryMRXMonroe3 hr
May 15, 3:10 PM EDTSevere Thunderstorm WarningMRXBlount, Sevier65 min
May 15, 3:23 PM EDTAreal Flood AdvisoryMRXBlount, Knox, Sevier3 hr
May 15, 3:42 PM EDTSevere Thunderstorm WarningMRXBlount48 min
May 15, 4:27 PM EDTSevere Thunderstorm WarningMRXBlount, Knox, Loudon, Monroe63 min
May 15, 4:36 PM EDTSevere Thunderstorm WarningMRXGrainger, Hamblen, Jefferson, Knox, Sevier54 min
May 15, 5:01 PM EDTAreal Flood AdvisoryMRXLoudon, Monroe3 hr
May 15, 5:07 PM EDTSevere Thunderstorm WarningMRXMorgan68 min
May 15, 5:15 PM EDTSevere Thunderstorm WarningMRXAnderson, McMinn, Roane60 min
May 15, 5:31 PM EDTSevere Thunderstorm WarningMRXAnderson, Blount, Knox, Loudon, McMinn, Monroe44 min
May 15, 5:44 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox, Union61 min
May 15, 6:02 PM EDTSevere Thunderstorm WarningMRXHamilton, Marion, Sequatchie58 min
May 15, 6:12 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe63 min
May 15, 6:16 PM EDTSevere Thunderstorm WarningMRXMeigs, Morgan, Roane44 min
May 15, 6:22 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne39 min
May 15, 6:30 PM EDTAreal Flood AdvisoryMRXKnox2 hr
May 15, 6:35 PM EDTSevere Thunderstorm WarningMRXClaiborne, Grainger, Hancock40 min
May 15, 6:38 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Knox28 min
May 15, 6:47 PM EDTAreal Flood AdvisoryMRXMcMinn118 min

Nearby

Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.